About this Journal Submit a Manuscript Table of Contents
International Journal of Optics
Volume 2012 (2012), Article ID 901970, 10 pages
http://dx.doi.org/10.1155/2012/901970
Research Article

Diffraction of Light by a Two-Dimensional Lattice of Spheres

1Département de Mathématiques et de Statistique, Université de Moncton, Moncton, NB, Canada E1A 3E9
2Department of Physics, Concordia University, 7141 Sherbrooke West, SP 367.03, Montréal, QC, Canada H4B 1R6

Received 20 March 2012; Revised 29 May 2012; Accepted 30 May 2012

Academic Editor: Vittorio M. N. Passaro

Copyright © 2012 Bernard de Dormale and Vo-Van Truong. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Two-dimensional arrays of particles are of great interest because of their very characteristic optical properties and numerous potential applications. Although a variety of theoretical approaches are available for the description of their properties, methods that are accurate and convenient for computational procedures are always sought. In this work, a new technique to study the diffraction of a monochromatic electromagnetic field by a two-dimensional lattice of spheres is presented. The method, based on Fourier series, can take into account an arbitrary number of terms in the multipole expansion of the field scattered by each sphere. This method has the advantage of leading to simple formulas that can be readily programmed and used as a powerful tool for nanostructure characterization.